Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 101, NWS Wakefield, VA

July 10, 2014City of Chesapeake, City of Norfolk, City of Virginia Beach, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 10, 2014, 2:53 PM EDT for City of Chesapeake, City of Norfolk, City of Virginia Beach, Virginia. It was in force for 52 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2014, 2:53 PM EDT (18:53 UTC)
Expired
Jul 10, 2014, 3:45 PM EDT
In force
52 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Chesapeake, VA, City of Norfolk, VA, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 82 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:02 PM EDTHAIL 11 E Essex Meadows, VAPEA TO QUARTER HAIL REPORTED AT GREENBRIER PKWY AND VOLVO PKWY
Jul 10, 3:05 PM EDTHAIL 1.5Bayberry Place, VAQUARTER TO HALF DOLLAR SIZE HAIL.
Jul 10, 3:05 PM EDTHAIL 1.75New Light, VAGOLF BALL HAIL IN VA BEACH AT INDIAN RIVER RD AND CENTERVILLE TURNPIKE
Jul 10, 3:14 PM EDTHAIL 1Kempsville, VAQUARTER SIZE HAIL IN THE KEMPSVILLE LAKES AREA.
Jul 10, 3:15 PM EDTHAIL 1.75New Light, VAREPORTED AT REGENT UNIVERSITY
Jul 10, 3:20 PM EDTTSTM WND DMGNimmo, VASEVERAL TREES DOWN.
Jul 10, 3:25 PM EDTTSTM WND DMGGunn Hall Manor, VATREES DOWN AROUND UPTON ESTATES AND PINEHURST ESTATES OFF DAM NECK RD. ONE TREE FELL ONTO A CAR.
Jul 10, 3:34 PM EDTTSTM WND DMGLake View, VA*** 10 INJ *** WIND DAMAGE TO TREES AND STRUCTURES NEAR 17TH ST AND ATLANTIC AVE IN VIRGINIA BEACH
Jul 10, 3:34 PM EDTTSTM WND DMGLake View, VAWIND BLEW OFF A CHURCH STEEPLE AND DAMAGED THE ROOF OF A CHARCH ON MEDITERRANEAN DR.
Jul 10, 3:34 PM EDTTSTM WND DMGLake View, VAWIND BLEW OFF A CHURCH STEEPLE AND DAMAGED THE ROOF OF A CHURCH ON MEDITERRANEAN DR.
Jul 10, 3:34 PM EDTTSTM WND DMGLake View, VAWIND DAMAGE TO TREES AND STRUCTURES NEAR 17TH ST AND ATLANTIC AVE IN VIRGINIA BEACH
Jul 10, 3:35 PM EDTTORNADOLake View, VA*** 10 INJ *** DAMAGE TO TREES AND STRUCTURES BETWEEN 16TH AND 17TH ST FROM EAST OR ARCTIC AVE TO THE OCEAN.
Jul 10, 3:45 PM EDTTSTM WND DMGLinkhorn Park, VANUMEROUS TREES DOWN...SEVERAL TREES ON HOMES AND CARS. WINDS ESTIMATED 65 TO 70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 1:34 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2014-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2014-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WUUS51 KAKQ 101853
SVRAKQ
VAC550-710-810-101945-
/O.NEW.KAKQ.SV.W.0101.140710T1853Z-140710T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA...
  CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA...

* UNTIL 345 PM EDT

* AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM NORFOLK NAS TO NORFOLK STATE
  UNIVERSITY TO GREAT BRIDGE...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VIRGINIA WESLEYAN COLLEGE...KEMPSVILLE...NORFOLK INTERNATIONAL ARPT
  AND FENTRESS AROUND 300 PM EDT.
  PRINCESS ANNE AND LYNNHAVEN AROUND 305 PM EDT.
  VIRGINIA BEACH AND BACK BAY AROUND 310 PM EDT.
  CAPE HENRY AROUND 315 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE MOUNT
PLEASANT...GALLUPS CORNER...PRINCESS ANNE PLAZA...OCEANA NAS...LONDON
BRIDGE...BAYSIDE...SIGMA...RUDEE HEIGHTS...PUNGO AND OCEANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3660 7588 3661 7594 3663 7598 3662 7597
      3667 7637 3681 7629 3689 7634 3689 7633
      3692 7636 3696 7634 3697 7626 3692 7610
      3694 7604 3694 7599 3692 7597 3691 7598
      3678 7595
TIME...MOT...LOC 1853Z 270DEG 40KT 3692 7630 3681 7622
          3668 7627
WIND...HAIL 60MPH 1.00IN

$$

GINGRICH
1 follow-up statement
256 
WWUS51 KAKQ 101928
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
328 PM EDT THU JUL 10 2014

VAC550-710-810-101945-
/O.CON.KAKQ.SV.W.0101.000000T0000Z-140710T1945Z/
CITY OF NORFOLK VA-CITY OF CHESAPEAKE VA-CITY OF VIRGINIA BEACH VA-
328 PM EDT THU JUL 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CITY OF
VIRGINIA BEACH...NORTHEASTERN CITY OF CHESAPEAKE AND CITY OF NORFOLK
COUNTIES UNTIL 345 PM EDT...

AT 326 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NORFOLK
INTERNATIONAL ARPT TO LYNNHAVEN TO BACK BAY...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CAPE HENRY AND VIRGINIA BEACH AROUND 335 PM EDT.

OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE SIGMA...
SANDBRIDGE BEACH...RUDEE HEIGHTS...NORTH VIRGINIA BEACH AND DAM NECK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3660 7588 3661 7594 3663 7598 3662 7597
      3667 7637 3681 7629 3689 7634 3689 7633
      3692 7636 3696 7634 3697 7626 3692 7610
      3694 7604 3694 7599 3692 7597 3691 7598
      3678 7595
TIME...MOT...LOC 1928Z 270DEG 40KT 3691 7611 3680 7603
          3667 7608
WIND...HAIL 60MPH 1.00IN

$$

GINGRICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:38 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 10, 1:38 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
138 PM EDT THU JUL 10 2014

.SYNOPSIS...
A FRONTAL BOUNDARY STALLS OVER THE REGION TODAY THROUGH FRIDAY.
A WEAK AREA OF LOW PRESSURE MOVES NORTHEAST ALONG THIS BOUNDARY
TONIGHT THEN PUSHES OFFSHORE FRIDAY. HIGH PRESSURE BUILDS SOUTH
ACROSS THE MID ATLANTIC REGION THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED TO ADD SEVERE TSTM WATCH FOR SE VA/NE NC.

PREVIOUS DISCUSSION...
LATEST ANALYSIS SHOWING FRONTAL BOUNDARY STALLED OVER WRN PORTIONS
OF THE CWA WITH AN AREA OF SHOWERS/EMBEDDED TSTMS DEVELOPING ALONG
THE FRONT ACRS MECKLENBURG/LUNENBURG AS OF 11 AM. VERY MOIST
AIRMASS IN PLACE ACRS THE REGION WITH PWAT VALUE OVER 2" ON 12Z
WAL SOUNDING (AND 1.75-2" AT GSO). 12Z NAM BRINGS PRECIP FARTHER
NORTH THAN PREVIOUS RUNS AND IT MAY BE ONTO SOMETHING AS IT IS
VERIFYING WELL THUS FAR. HAVE THUS INCREASED POPS TO 70% OVER MUCH
OF CENTRAL VA AS FAR N AS METRO RICHMOND THIS AFTN (WELCOME
RAINFALL HERE). SATELLITE TRENDS SUGGEST LITTLE CLEARING THIS
AFTN...WITH THE POSSIBLE EXCEPTION OF FAR SE VA/NE NC WHERE A
BRIEF PERIOD OF PARTIAL CLEARING MAY OVERSPREAD THE REGION OVER
THE NEXT FEW HRS BEFORE TSTMS REDEVELOP.

MAIN CONCERN TODAY WILL BE FOR HEAVY RAIN AND POSSIBLE FLASH
FLOODING HOWEVER SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE IN
FAR SE VA/NE NC WHERE INSTABILITY IS A LITTLE HIGHER AND DUE TO
DEEP LAYER SHEAR 0-6 KM OF 30-35 KT. MAINLY A STRONG WIND THREAT
BUT AN ISOLATED VERY BRIEF WEAK TORNADO NOT OUT OF THE QUESTION
GIVEN THE LOW LEVEL BOUNDARY. IR SATELLITE SHOWS DEEP MOISTURE
PLUME FROM THE SW AND UPPER JET IS IN A FAVORABLE POSITION (RRQ
FORCING) TO SUPPORT LIKELY POPS MOST AREAS THIS AFTN AND TONIGHT.
IN ADDITION..SHOULD SEE TRAINING OF STORMS DUE TO LOW LEVEL SW JET
BEING NEARLY PARALLEL AND SIMILAR IN MAGNITUDE TO THE FLOW ALOFT
(LOW MBE VALUES). MUCH OF HAMPTON ROADS AND NE NC RECEIVED 2" OR
MORE OF RAINFALL OVER THE PAST 24 HRS AND MAY NEED TO CONSIDER A
FLASH FLOOD WATCH THIS AFTN THROUGH FRI MORNING IN THESE AREAS BUT
CONFIDENCE TOO LOW IN PLACEMENT OF HEAVIEST PRECIP (ESPECIALLY
GIVEN THE LATEST NAM KEEPING HEAVIER AMTS FARTHER INLAND/NW). WILL
CONTINUE MENTION OF LCLLY HEAVY RAINFALL THREAT IN HWO (AND SEVERE
THREAT OVER FAR SE VA/NE NC). LOWERED MAX TEMPS A FEW DEGREES WITH
HIGHS MAINLY IN THE LOWER-MID 80S.

S/W ENERGY TRACKS NE ALONG THE BNDRY TONIGHT. THIS WILL NOT ONLY
ENHANCE CONVECTION CHCS OVERNIGHT BUT SHOULD KEEP THE THREAT OF
PCPN GOING THROUGH THE NIGHT...PARTICULARLY ACRS SE VA/NE NC.
POPS WOULD LIKELY HAVE TO BE RAISED FURTHER WEST IF NAM VERIFIES.
LOWS M60S FAR NW TO LWR-MID 70S SE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
SYSTEM LINGERS ALONG COASTAL AREAS FRIDAY MORNING BEFORE SLOWLY
EXITING OFF THE COAST DURING THE AFTN. DATA SHOWS PLENTY OF MSTR
ARND ALONG WITH SOME INSTABILITY TO INCLUDE CHC POPS THROUGH THE
DAY WITH THE HIGHEST POPS SERN AREAS. HIGHS GNRLY IN THE M80S. SCT
EVENING POPS FRI NIGHT...OTW BCMG PT CLDY. LOWS 65-70 F.

MODELS INDICATING THE FRONT WASHES OUT / DISSIPATES ACROSS THE AREA
SAT. KEPT A 20-30% POP OVER THE FAR NW AND IN SE VA/NE NC. PARTLY
SUNNY WITH HIGHS IN THE M-U80S.

QPF NXT 72 HRS AVGG 2/3RDS TO 1 IN ACROSS NWRN AREAS...1 TO 1.5
IN ACROSS CNTRL AREAS...1.5 TO 2.5 ACROSS SERN VA/NE NC.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AMPLIFIED UPPER FLOW OVER THE HIGHER LATITUDES WILL PUSH ANOTHER
ANOMALOUS TROUGH INTO THE NERN CONUS EARLY NEXT WEEK. THE RESULT
WILL BE BELOW NORMAL TEMPS AND WET CONDITIONS FROM THE UPPER MIDWEST
TO THE OH VALLEY. HOWEVER...THE LOCAL AREA REMAINS SEASONABLY WARM
AS MUCH OF THE COOLER AIR WILL BE LOCKED WEST OF THE CNTRL
APPALACHIANS.

FOR THE LATTER HALF OF THE WEEKEND...ONGOING RETURN FLOW ON THE
BACKSIDE OF HIGH PRESSURE ANCHORED OVER THE WRN ATLANTIC WILL RESULT
IN SLIGHTLY WARMER TEMPS AND DEWPOINTS SUN COMPARED TO SAT.
THICKNESSES YIELD TEMPS RIGHT AROUND 90 DEGS. A COLD FRONT WILL PUSH
INTO THE GREAT LAKES REGION SUN WITH SFC TROUGHING DEVELOPING OVER
THE LOCAL AREA. THETA-E ADVECTION AND A MOIST BL WILL RESULT IN
MLCAPE VALUES ~1500 J/KG. MODEL DERIVED PRECIP WATERS RANGE FROM
1.75 TO 2 INCHES. WHILE MOISTURE/INSTABILITY LOOK FAVORABLE...BEST
DYNAMICS/FORCING REMAINS WELL WEST OF THE AREA WITH THE BETTER
HEIGHT FALLS AND STRONGER WINDS ALOFT. SHEAR IS ALSO UNIMPRESSIVE
AND SOUNDINGS DEPICT SUBSIDENCE/WARM AIR ALOFT. WILL CARRY CHANCE
POPS IN THE NW...TAPERING OFF TO SILENT IN THE SE. BETTER COVERAGE
EXPECTED MON AS HEIGHT FALLS AND INCREASING WINDS ALOFT PROVIDE
BETTER FORCING FOR ASCENT AND COOLER MID-LEVEL TEMPS. COLD FRONT IS
EXPECTED TO REACH THE CNTRL APPALACHIANS LATE MON...SHARPENING THE
THERMAL TROUGH OVER THE LOCAL AREA. WARMER TEMPS AND DEWPOINTS WILL
PUSH MLCAPE VALUES HIGHER...BUT SHEAR REMAINS MARGINAL (AOB 20 KT).
THE RESULT WILL BE SCT AFTERNOON SHOWERS/THUNDERSTORMS ACROSS MUCH
OF THE REGION. COLD FRONT DROPS INTO THE REGION TUES-TUES NIGHT.
EXACT TIMING OF THE FRONT WILL IMPACT SENSIBLE WEATHER OVER THE
LOCAL AREA. WILL TREND TOWARD A BLEND BTWN THE MEDIUM RANGE
GUIDANCE...KEEPING THE BEST POPS ALONG THE COAST TUES. BASED ON THE
AIRMASS...WILL ALSO CARRY SLIGHT CHANCE POPS MON NIGHT-TUES MORNING
AS THE FRONT CROSS THE REGION. UPPER LOW BEGINS TO EJECT FROM THE
GREAT LAKES REGION TUES INTO SE CANADA...SLOWING THE FRONT AS IT
PUSHES OFFSHORE TUES NIGHT-WEDS MORNING. CONFIDENCE IS NOT HIGH
ATTM...BUT WILL HANG ON TO SLIGHT CHANCE POPS ALONG THE COAST WEDS
BASED ON THE FRONT LIKELY STALLING OFFSHORE.

TEMPS WILL REMAIN AROUND SEASONABLE NORMS...WARMING INTO THE UPPER
80S-LOW 90S THRU THE PERIOD. ANTICIPATE TUES TO BE THE WARMEST IN
ADVANCE OF THE FRONT...WITH HIGHS GENERALLY IN THE LOW 90S.
OVERNIGHT LOWS WILL GENERALLY BE IN THE UPPER 60S-LOW 70S...WITH MID
70S NEAR THE COAST.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
TSTMS CONTINUE TO DEVELOP ALONG THE ALBEMARLE SOUND. THIS IS ALONG
THE OUTFLOW FROM THE EARLIER CONVECTION. LOOKING AT THE HRRR THINK
THESE WILL FINALLY END BY AROUND 14Z. WILL HAVE A TEMPO GROUP AT
KECG AS THESE TSTMS COULD MOVE ACROSS THERE AT TIMES. UPPER TROF
CONTINUES ACROSS THE AREA TODAY. THERE WILL BE SEVERAL BOUNDARIES
ACROSS THE AREA WHICH COULD FOCUS CONVECTION THIS AFTERNOON INTO
TONIGHT. ALL MODELS AGREE ON CONVECTION DEVELOPING JUST NOT SURE
WHETHER TO THE WEST MOSTLY RECEIVES IT OR BACK ACROSS THE
SOUTHEAST. MOST HI RES MODELS ARE LEANING TOWARD SE VA AND NE NC
SO WILL PUT A TEMPO GROUP IN THAT AREA THIS AFTERNOON. HOWEVER
THINK MOST AREAS WILL GO TO MVFR OR EVEN IFR IN TSTMS SOMETIME
THIS AFTERNOON OR TONIGHT. WITH DIMINISHING FLOW BY TONIGHT ANY
THUNDERSTORMS THAT DO FORM WILL BE SLOW TO MOVE. OUTSIDE OF THE
PRECIPITATION EXPECT VFR CONDITIONS WITH SOME CLOUDS AROUND 10
THOUSAND FEET.

FRONT CROSSES AREA BY FRIDAY...LEAVING FRI NGT/SAT DRY ATTM. NEXT
FRONT COULD BRING THE POTENTIAL FOR MORE SHWRS/TSTMS TO THE REGION
LATE SUNDAY OR MONDAY.

&&

.MARINE...
SUB-SCA CONDITIONS ARE EXPECTED OVER THE WATERS THROUGH THE WEEK. A
WEAK TROF IS TO THE WEST OF THE WATERS KEEPING MAINLY A LIGHT
SOUTHERLY WIND OVER THE WATERS. A WEAK LOW PRESSURE SYSTEM WILL MOVE
ALONG THIS BOUNDARY TONIGHT AND FRIDAY. THIS WILL ALLOW THE WINDS TO
BE MORE SOUTHEAST AT TIMES. AFTER THE LOW MOVES PAST FRIDAY NIGHT
THE TROF WILL MOVE OFF THE COAST SATURDAY. WILL HAVE LIKELY
THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE SOUTHERN WATERS
WITH A CHANCE ACROSS THE NORTHERN WATERS.SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE WATERS FRIDAY INTO FRIDAY
NIGHT. WINDS WILL BECOME MORE WEST TO NORTH OVER THE WEEKEND. FLOW
VEERS TO THE SOUTH SUN...REMAINING SUB SCA AT 10-15 KT. SEAS REMAIN
2-3 FT. LOW PRESSURE LIFTS INTO THE GREAT LAKES REGION MON AS A COLD
FRONT PUSHES INTO THE OH VALLEY. GRADIENT WILL STRENGTHEN SLIGHTLY
OVER THE WATERS SUN NIGHT-MON...BUT REMAINS SUB-SCA. PERSISTENT SLY
FLOW WILL PUSH SEAS TO 4 FT IN THE NRN WATERS...BUT ANTICIPATE SEAS
TO REMAIN UNDER 5 FT. COLD FRONT CROSSES THE WATERS TUES NIGHT-WED
MORNING.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MPR
LONG TERM...SAM
AVIATION...JAB
MARINE...JAB
Hazardous weather outlook, Jul 10, 1:41 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
141 PM EDT THU JUL 10 2014

MDZ021>025-VAZ048-049-060>091-099-100-111745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-ACCOMACK-NORTHAMPTON VA-
141 PM EDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO
THIS AFTERNOON THROUGH TONIGHT. ANY THUNDERSTORM HAS THE POTENTIAL
TO PRODUCE BRIEF STRONG WIND GUSTS AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-VAZ092>098-111745-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
141 PM EDT THU JUL 10 2014

...SEVERE THUNDERSTORM WATCH 410 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE SEVERE THREAT IS LIKELY TO TRANSITION TO PRIMARILY A HEAVY
RAIN CONCERN LATER THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

BROWN

In the hours before

Local storm report, Jul 10, 1:44 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
144 PM EDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     LIGHTNING        COROLLA                 36.38N  75.83W
07/10/2014                   CURRITUCK          NC   911 CALL CENTER

            HOUSE FIRE IN COROLLA WAS CAUSED BY LIGHTNING

1250 PM     TSTM WND DMG     2 WSW ADAMS GROVE       36.68N  77.41W
07/10/2014                   SOUTHAMPTON        VA   LAW ENFORCEMENT

            TREE DOWN ON HOUSE.

0115 PM     FUNNEL CLOUD     CAPRON                  36.71N  77.20W
07/10/2014                   SOUTHAMPTON        VA   FIRE DEPT/RESCUE

            FUNNEL CLOUD REPORTED BY LOCAL FIRE DEPT.

0125 PM     TSTM WND DMG     3 E CAPRON              36.71N  77.15W
07/10/2014                   SOUTHAMPTON        VA   TRAINED SPOTTER

            TREES DOWN REPORTED BETWEEN CAPRON AND COURTLAND.

0135 PM     TSTM WND GST     HUNTERDALE              36.70N  76.96W
07/10/2014  E60 MPH          SOUTHAMPTON        VA   TRAINED SPOTTER

            SOME LIMBS BLOWN OFF TREES. MULTIPLE WIND GUSTS.

0136 PM     HAIL             FRANKLIN                36.68N  76.94W
07/10/2014  E1.00 INCH       CITY OF FRANKLIN   VA   TRAINED SPOTTER

            1 INCH HAIL AND 60 MPH WINDS REPORTED. POLICE CARS
            DAMAGED BY HAIL.

&&

EVENT NUMBER AKQ1401155 AKQ1401156 AKQ1401157 AKQ1401160 AKQ1401158
AKQ1401159

WRS
Special weather statement, Jul 10, 2:06 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
206 PM EDT THU JUL 10 2014

NCZ012>014-030>032-VAZ092-093-095>097-101900-
BERTIE-CHESAPEAKE-CHOWAN-GATES-HERTFORD-ISLE OF
WIGHT-NORFOLK/PORTSMOUTH-NORTHAMPTON-PERQUIMANS-SOUTHAMPTON-SUFFOLK-
206 PM EDT THU JUL 10 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA THROUGH 300 PM EDT...

AT 206 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BURDETTE TO COMO TO 15
MILES WEST OF LEWISTON WOODVILLE...OR ALONG A LINE EXTENDING FROM 6
MILES NORTH OF FRANKLIN TO 7 MILES NORTHEAST OF MURFREESBORO TO 12
MILES NORTHEAST OF TARBORO...MOVING EAST AT 25 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   SAINT JOHN AROUND 215 PM
EDT...
  UNION AROUND 220 PM EDT...
  WINDSOR AROUND 225 PM EDT...
  INDIKA AROUND 230 PM EDT...
  PROCTORS CORNER AROUND 235 PM EDT...
  KINGS FORK AROUND 240 PM EDT...

HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3601 7722 3606 7733 3608 7733 3609 7731
      3611 7724 3616 7729 3621 7738 3649 7710
      3685 7697 3685 7622 3655 7633 3655 7654
      3651 7649 3638 7646 3597 7687 3597 7720

GINGRICH
Local storm report, Jul 10, 2:10 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
210 PM EDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     LIGHTNING        COROLLA                 36.38N  75.83W
07/10/2014                   CURRITUCK          NC   911 CALL CENTER

            HOUSE FIRE IN COROLLA WAS CAUSED BY LIGHTNING

1250 PM     TSTM WND DMG     2 WSW ADAMS GROVE       36.68N  77.41W
07/10/2014                   SOUTHAMPTON        VA   LAW ENFORCEMENT

            TREE DOWN ON HOUSE.

0115 PM     FUNNEL CLOUD     CAPRON                  36.71N  77.20W
07/10/2014                   SOUTHAMPTON        VA   FIRE DEPT/RESCUE

            FUNNEL CLOUD REPORTED BY LOCAL FIRE DEPT.

0115 PM     TSTM WND DMG     CAPRON                  36.71N  77.20W
07/10/2014                   SOUTHAMPTON        VA   TRAINED SPOTTER

            SEVERAL TREES DOWN. PROPANE TANK BLOWN 100 FEET.

0125 PM     TSTM WND DMG     3 E CAPRON              36.71N  77.15W
07/10/2014                   SOUTHAMPTON        VA   TRAINED SPOTTER

            TREES DOWN REPORTED BETWEEN CAPRON AND COURTLAND.

0125 PM     HAIL             COURTLAND               36.71N  77.06W
07/10/2014  M2.00 INCH       SOUTHAMPTON        VA   BROADCAST MEDIA

            PICTURES OF 2 INCH HAIL SEEN ON LOCAL BROADCAST MEDIA.

0135 PM     TSTM WND GST     HUNTERDALE              36.70N  76.96W
07/10/2014  E60 MPH          SOUTHAMPTON        VA   TRAINED SPOTTER

            SOME LIMBS BLOWN OFF TREES. MULTIPLE WIND GUSTS.

0136 PM     HAIL             FRANKLIN                36.68N  76.94W
07/10/2014  E1.00 INCH       CITY OF FRANKLIN   VA   TRAINED SPOTTER

            1 INCH HAIL AND 60 MPH WINDS REPORTED. POLICE CARS
            DAMAGED BY HAIL.

0140 PM     HAIL             FRANKLIN                36.68N  76.94W
07/10/2014  E1.75 INCH       CITY OF FRANKLIN   VA   BROADCAST MEDIA

            IMAGE OF GOLFBALL SIZE HAIL ON LOCAL TV.

0141 PM     TSTM WND DMG     FRANKLIN                36.68N  76.94W
07/10/2014                   CITY OF FRANKLIN   VA   TRAINED SPOTTER

            2 SMALL TREES DOWN.

&&

EVENT NUMBER AKQ1401155 AKQ1401156 AKQ1401157 AKQ1401162 AKQ1401160
AKQ1401163 AKQ1401158 AKQ1401159 AKQ1401164 AKQ1401161

WRS
Special weather statement, Jul 10, 2:19 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
219 PM EDT THU JUL 10 2014

NCZ015>017-032-102-101915-
CAMDEN-EASTERN CURRITUCK-PASQUOTANK-PERQUIMANS-WESTERN CURRITUCK-
219 PM EDT THU JUL 10 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CURRITUCK...CAMDEN...
PERQUIMANS AND PASQUOTANK COUNTIES THROUGH 315 PM EDT...

AT 219 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SMITHTOWN TO POWELLS
POINT...OR ALONG A LINE EXTENDING FROM WINFALL TO 7 MILES SOUTH OF
GRANDY...MOVING NORTHEAST AT 15 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   SPOT AROUND 225 PM EDT...
  TEXAS AROUND 230 PM EDT...
  JARVISBURG AROUND 235 PM EDT...
  PARKVILLE AROUND 240 PM EDT...
  ELIZABETH CITY STATE UNIVERSITY AROUND 245 PM EDT...
  WHITEHALL SHORES AROUND 250 PM EDT...

HAZARDS INCLUDE...
PENNY SIZED HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3617 7598 3614 7600 3621 7657 3655 7617
      3653 7601 3646 7601 3642 7591 3629 7587
      3641 7585 3648 7591 3649 7600 3652 7599
      3653 7598 3652 7589 3651 7585 3625 7577
      3623 7577 3626 7585 3614 7580 3611 7583

GINGRICH
Special weather statement, Jul 10, 2:47 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 PM EDT THU JUL 10 2014

VAZ091-094-095-097-098-100-101945-
CHESAPEAKE-NEWPORT
NEWS/HAMPTON-NORFOLK/PORTSMOUTH-NORTHAMPTON-VIRGINIA BEACH-YORK-
247 PM EDT THU JUL 10 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHAMPTON...CITY OF
NEWPORT NEWS...CITY OF PORTSMOUTH...CITY OF POQUOSON...CITY OF
VIRGINIA BEACH...CITY OF HAMPTON...YORK...CITY OF CHESAPEAKE AND CITY
OF NORFOLK COUNTIES THROUGH 345 PM EDT...

AT 247 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT MONROE TO REGENT
UNIVERSITY TO HICKORY...OR ALONG A LINE EXTENDING FROM HAMPTON TO
REGENT UNIVERSITY TO 6 MILES SOUTH OF GREAT BRIDGE...MOVING EAST AT
50 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   LYNNHAVEN AROUND 255 PM
EDT...
  PRINCESS ANNE AROUND 300 PM EDT...
  VIRGINIA BEACH AROUND 305 PM EDT...

HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3655 7635 3682 7634 3693 7637 3699 7631
      3701 7634 3698 7639 3711 7643 3711 7627
      3708 7626 3698 7629 3697 7633 3697 7626
      3692 7609 3694 7599 3707 7597 3710 7599
      3711 7594 3694 7599 3655 7587

GINGRICH
Special weather statement, Jul 10, 2:50 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
250 PM EDT THU JUL 10 2014

NCZ012>014-030-101945-
BERTIE-GATES-HERTFORD-NORTHAMPTON-
250 PM EDT THU JUL 10 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHAMPTON...BERTIE...GATES
AND HERTFORD COUNTIES THROUGH 345 PM EDT...

AT 250 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM JACKSON TO RICH SQUARE TO
22 MILES SOUTHWEST OF LEWISTON WOODVILLE...OR ALONG A LINE EXTENDING
FROM 7 MILES SOUTHEAST OF GARYSBURG TO RICH SQUARE TO TARBORO...
MOVING EAST AT 30 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE RICH SQUARE AROUND 300 PM
EDT...WOODLAND AROUND 310 PM EDT...LEWISTON WOODVILLE AROUND 315 PM
EDT...AHOSKIE AROUND 330 PM EDT...AND COFIELD AROUND 345 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3596 7720 3598 7720 3601 7722 3606 7733
      3608 7733 3609 7731 3611 7724 3616 7729
      3619 7735 3621 7734 3641 7750 3644 7689
      3620 7673 3594 7688

WRS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:43 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Portsmouth, City of Virginia Beach62 min
Jul 9, 8:54 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake, City of Virginia Beach2 hr
Jul 9, 11:04 PM EDTSpecial Weather StatementAKQGloucester, Mathews, York, City of Williamsburg56 min
Jul 10, 3:51 AM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach39 min
Jul 10, 5:07 AM EDTSpecial Marine WarningAKQ23 min
Jul 10, 11:21 AM EDTSpecial Weather StatementAKQBrunswick54 min
Jul 10, 12:06 PM EDTSpecial Weather StatementAKQGreensville, Southampton, Sussex, City of Emporia54 min
Jul 10, 12:34 PM EDTSevere Thunderstorm WarningAKQGreensville, Southampton, Sussex, City of Emporia41 min
Jul 10, 1:15 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, City of Franklin, City of Suffolk45 min
Jul 10, 1:53 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Chesapeake, City of Suffolk52 min
Jul 10, 2:06 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Franklin, City of Suffolk54 min
Jul 10, 2:30 PM EDTAreal Flood AdvisoryAKQIsle of Wight, City of Suffolk3 hr
Jul 10, 2:34 PM EDTSpecial Marine WarningAKQ86 min
Jul 10, 2:43 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach3 hr
Jul 10, 3:41 PM EDTSpecial Weather StatementAKQSouthampton, City of Franklin, City of Suffolk64 min
Jul 10, 3:47 PM EDTSpecial Marine WarningAKQ88 min
Jul 10, 3:47 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Virginia Beach58 min
Jul 10, 5:37 PM EDTAreal Flood AdvisoryAKQCity of Norfolk, City of Portsmouth, City of Virginia Beach113 min
Jul 10, 7:29 PM EDTFlood WatchAKQCity of Chesapeake, City of Virginia Beach5 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.